Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 30, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 27, 2005, 6:09 PM EDT for Antrim County, Kalkaska County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2005, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 27, 2005, 6:44 PM EDT
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Antrim County, MI, Kalkaska County, MI
The radar
The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 272208
SVRAPX
MIC009-079-272300-
/O.NEW.KAPX.SV.W.0030.050627T2209Z-050627T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
609 PM EDT MON JUN 27 2005
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN
KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 700 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RAPID CITY...OR ABOUT 4 MILES NORTH OF KALKASKA...MOVING NORTH AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALDEN AROUND 615 PM EDT...
ANTRIM AROUND 625 PM EDT...
MANCELONA AROUND 630 PM EDT...
BELLAIRE AROUND 635 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4503 8489 4474 8512 4475 8533 4484 8532
4504 8521 4504 8513 4504 8502 4506 8497
4506 8494
$$2 follow-up statements
000
WWUS34 KAPX 272223
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
623 PM EDT MON JUN 27 2005
MIC009-079-272300-
/O.CON.KAPX.SV.W.0030.000000T0000Z-050627T2300Z/
ANTRIM MI-KALKASKA MI-
623 PM EDT MON JUN 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
KALKASKA AND ANTRIM COUNTIES...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RAPID CITY...OR ABOUT 7 MILES NORTH OF KALKASKA...MOVING
NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ANTRIM AROUND 635 PM EDT...
MANCELONA AND 7 MILES SOUTHEAST OF LAKE BELLAIRE AROUND 640 PM
EDT...
6 MILES SOUTHEAST OF BELLAIRE AROUND 645 PM EDT...
ALBA AROUND 700 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4503 8489 4474 8512 4475 8533 4484 8532
4504 8521 4504 8513 4504 8502 4506 8497
4506 8494
$$000
WWUS34 KAPX 272244
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
644 PM EDT MON JUN 27 2005
MIC009-079-272254-
/O.CAN.KAPX.SV.W.0030.000000T0000Z-050627T2300Z/
ANTRIM MI-KALKASKA MI-
644 PM EDT MON JUN 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA AND ANTRIM COUNTIES
IS CANCELLED...
AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4503 8489 4474 8512 4475 8533 4484 8532
4504 8521 4504 8513 4504 8502 4506 8497
4506 8494
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:55 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 27, 3:55 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT MON JUN 27 2005 .DISCUSSION...TONIGHT...NRN MI REMAINS UNDER THE INFLUENCE OF A VERY WARM...MUGGY...AND UNSTABLE AIR MASS...AND THIS HAS HELPED TO FUEL SCATTERED STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON. STORMS ARE CURRENTLY MOST NUMEROUS WHERE SYNOPTIC WINDS (FROM THE SW) ARE CONVERGING WITH WELL ESTABLISHED LAKE BREEZE BOUNDARY OVER NRN AND EXTREME NE LOWER MI. LATE AFTERNOON CAPES OF 2.0-2.5K J/KG WILL DIMINISH WITH THE LOSS OF HEATING -- THIS WILL ALLOW THE SCATTERED DIURNAL STORMS TO DECREASE IN COVERAGE THIS EVENING. OTHERWISE... EXPECT PARTLY CLOUDY...AND MUGGY CONDITIONS TONIGHT. FOCUS LATER TONIGHT WILL THEN SHIFT TO CONVECTION EXPECTED TO MOVE INTO WI THIS EVENING AHEAD OF APPROACHING COLD FRONT AND 5H SHORT WAVE. SUPPORT WILL BE PROVIDED BY DECENT 8H 20-30 KT LLJ...WHICH WILL ADVECT +14-16C DEW POINTS ACROSS THE WRN GREAT LAKES. AXIS OF LLJ SUGGESTS COMPLEX WILL PUSH ENE ACROSS WI LATER THIS EVENING... AND PUSH INTO ERN UPPER MI AND NW LOWER LATE TONIGHT (MOST LIKELY AFTER 05Z). 5H WINDS OF 35 KTS MOVE INTO FAR NRN AREAS LATE... SUGGESTING SUFFICIENT DEEP LAYER SHEAR FOR SOME STRONG STORMS -- ESPECIALLY ERN UPPER. LOWS TONIGHT WILL FALL OFF INTO THE 60S TO AROUND 70. SMITH TUESDAY...INITIAL (WEAK) COOL FRONT WILL SAG SE THRU THE CWA... WASHING OUT AS IT DOES SO. ENERGY WILL REFOCUS BACK TO THE WEST AS ANOTHER LOW DEVELOPS ALONG THE BOUNDARY. FRONT ITSELF WILL PROVIDE LITTLE IN THE WAY OF A CHANGE IN AIRMASS (I.E. COOLER/DRIER AIR)... BUT IT WILL PROVIDE ADDITIONAL CLOUD COVER WHICH WILL DIMINISH SOLAR HEATING AND INHIBIT TEMPS FROM POPPING BACK UP INTO THE 90S AS THEY DID THIS AFTERNOON. THINK MET GUIDANCE IS A BIT TOO LOW (LOWER 80S)...SO WILL SIDE WITH THE WARMER MAV NUMBERS WITH HIGHS REACHING INTO THE MID TO UPPER 80S UNDER BASICALLY A SIMILAR AIRMASS AS TODAY BUT WITH MORE CLOUD COVER TO LIMIT SUNSHINE/DIURNAL HEATING. THE FRONT WILL ALSO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT...AS WILL ANY LAKE BREEZES THAT DEVELOP ALLOWED BY 950-900 MB WIND FIELDS AVERAGING AROUND 10 KTS OR SO. AS THE DAY HEATS UP...TEMPS IN THE UPPER 80S AND DWPTS NEARING 70 WILL PUSH SBCAPES TO AROUND 1500 J/KG DURING THE AFTERNOON. WINDS THRU THE COLUMN WILL BE NEARLY UNIDIRECTIONAL AND WILL REMAIN FAIRLY WEAK (15 KTS OR LESS). THUS...ANY STORMS SHOULD BE RATHER SLOW-MOVING AND OVERALL SHOULD REMAIN UNDER SVR LIMITS. WILL KEEP SCATTERED TSRA IN THE FORECAST FOR THE ENTIRE CWA TUESDAY...AND WILL ALSO MAINTAIN A CHANCE OF TSRA INTO TUESDAY NIGHT AS A WEAK SHORT WAVE RIDES ALONG THE FRONTAL BOUNDARY INTO THE CWA OVERNIGHT. LOW TEMPS WILL BE SLIGHTLY COOLER AS COMPARED TO TONIGHT...WITH LOW TEMPS GENERALLY FALLING INTO THE 60S ACROSS THE REGION. WEDNESDAY...BOUNDARY WILL STALL ACROSS NRN LOWER MICHIGAN DURING THE DAY AS THE LAST VESTIGES OF THE AFOREMENTIONED SHORT WAVE EXITS THE REGION BY MIDDAY OR SO. AT THIS POINT...MODELS BEGIN TO DISPLAY SOME DIFFERENCES IN EXACTLY HOW THIS SYSTEM WILL EVOLVE AND TRACK THRU THE REGION. ETA HOLDS THE MAIN ENERGY SOUTH AND TRACKS THE SURFACE SYSTEM THRU WI AND LAKE MICHIGAN WEDNESDAY NIGHT...WHILE THE GFS SHIFTS THE MAIN ENERGY NORTHWARD AND DRIVES THE SURFACE LOW THRU THE ARROWHEAD OF MN BY 12Z THURSDAY. BOTH MODELS SUGGEST COLD FRONT WILL HOLD OFF UNTIL THURSDAY MORNING. AT THIS POINT...TEND TO THINK THE GFS HAS THE RIGHT IDEA...WHICH WILL KEEP WARMER/MORE HUMID AIR OVER US INTO WEDNESDAY. EVEN MAV GUIDANCE MAY BE A BIT TOO COOL FOR HIGH TEMPS. WILL ADVERTISE ONE MORE DAY IN THE 80S OVER MUCH OF THE CWA BEFORE THE COLD FRONT DROPS TEMPS BACK INTO THE 70S ON THURSDAY. WILL ALSO KEEP A CHANCE OF TSRA IN THE FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT. WIND FIELDS STRENGTHEN AND BEGIN TO VEER WITH HEIGHT AHEAD OF THE APPROACHING SYSTEM...THUS THE POTENTIAL FOR MORE ORGANIZED/STRONGER CONVECTION WILL INCREASE FOR WEDNESDAY AND WEDNESDAY NIGHT. WILL KEEP AN EYE ON HOW THIS SITUATION DEVELOPS... STAY TUNED... THURSDAY THRU MONDAY...MEDIUM RANGE MODELS ARE FAIRLY SIMILAR THRU EARLY NEXT WEEK...WITH ONLY SOME MINOR DIFFERENCES IN STRENGTH AND TRACK OF SURFACE SYSTEMS. MODELS SOLUTIONS ARE CLOSE REGARDING EVOLUTION OF THE OVERALL LONG WAVE PATTERN. RELATIVELY STRONG SURFACE LOW TRACKS NE OUT OF THE NRN PLAINS...OVER THE ARROWHEAD OF MN AND INTO SRN ONTARIO THURSDAY. STILL HESITANT TO INCREASE POPS TO LIKELY IN ANY TIME PERIOD AS TIMING OF THE SYSTEM IS STILL IN QUESTION. MODELS ARE IN AGREEMENT WITHIN THE CURRENT RUN...BUT MODEL TENDENCY HAS BEEN TO DELAY THE PASSAGE OF THIS SYSTEM. THUS WILL MAINTAIN CHANCE POPS THRU THURSDAY FOR THE ENTIRE CWA. UPPER TROUGHING SWEEPS THRU THE GREAT LAKES BEHIND THIS SYSTEM...FINALLY GIVING NRN MICHIGAN A BREAK FROM THE HEAT AND HUMIDITY FOR FRIDAY AND EARLY SATURDAY. WILL STICK WITH A DRY FORECAST FOR THE ENTIRE CWA DURING THIS TIME AS FAIRLY STRONG/DRY SURFACE HIGH PRESSURE BUILDS INTO THE REGION. HOWEVER...UPPER LEVEL RIDGING AND LOW LEVEL WAA QUICKLY BECOMES ESTABLISHED AGAIN OVER THE REGION FOR THE LAST HALF OF THE WEEKEND AHEAD OF ANOTHER SURFACE LOW AND ASSOCIATED COLD FRONT DEVELOPING OVER THE PLAINS. OUR NEXT CHANCE OF PRECIP WILL ARRIVE SUNDAY AND CONTINUE THRU MONDAY AS THIS SYSTEM MOVE THRU THE REGION. AT THIS POINT...TUESDAY LOOKS DRY AS ANOTHER AREA OF HIGH PRESSURE BUILDS INTO THE WRN GREAT LAKES BEHIND THE FRONT. TEMPS THRU THE PERIOD WILL GENERALLY BE A FEW DEGREES EITHER SIDE OF NORMAL FOR THIS TIME OF THE YEAR (I.E. HIGHS IN THE MID 70S TO LOWER 80S). && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 27, 4:25 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 425 PM EDT MON JUN 27 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-281000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 425 PM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL IMPACT PARTS OF NORTHERN LOWER MICHIGAN THROUGH ABOUT 8 PM THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING THREE QUARTER INCH DIAMETER HAIL AND 60 MPH WIND GUSTS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS. THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY EVENING...AND AGAIN SUNDAY AND MONDAY. A FEW OF THE STORMS ON TUESDAY MAY BE SEVERE ACROSS NORTHERN MICHIGAN. THE THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NIGHT HAVE A BETTER CHANCE OF BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:44 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 30 min |
| Jun 27, 3:48 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 51 min |
| Jun 27, 3:49 PM EDT | Special Marine Warning | APX | 86 min | |
| Jun 27, 3:53 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 33 min |
| Jun 27, 4:07 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 38 min |
| Jun 27, 4:38 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 56 min |
| Jun 27, 5:04 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 42 min |
| Jun 27, 5:15 PM EDT | Special Marine Warning | APX | 90 min | |
| Jun 27, 6:05 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 35 min |
| Jun 27, 7:53 PM EDT | Special Marine Warning | APX | 67 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.